Treatment of Antidepressant-Induced Sexual Dysfunction

Michael J. Gitlin, MD

Disclosures

Medscape Psychiatry & Mental Health eJournal. 1998;3(3) 

In This Article

Antidepressants and Sexual Dysfunction

All antidepressants are associated with potential sexual side effects. However, it is difficult to estimate the percentage of patients experiencing these side effects with any single antidepressant. This is because of the variability in methodology between studies when ascertaining sexual side effects and because of a paucity of studies specifically evaluating the rate of sexual side effects. When patients in a recent study were asked about sexual dysfunction, the rate of these complaints from SSRIs was 55%, compared with only 2% to 7% when sexual side effects were voluntarily reported.[21]

Despite these methodological difficulties, patients taking the highly serotonergic antidepressants -- SSRIs, clomipramine, and venlafaxine -- seem to show the highest rates of sexual dysfunction, varying from 2% to 92%.[15,22] The best estimate is that 30% to 40% of patients on serotonergic antidepressants will have some sexual dysfunction. In descending order, MAOIs seem to be associated with the next highest rate of sexual dysfunction, followed by TCAs. Rates of sexual side effects seem to be consistently lowest with nefazodone, bupropion, and mirtazapine. Rates of sexual dysfunction within a given drug class are probably equal when equivalent dosages are compared.[13,23,24,25]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....